Nebraska, 2010Tornado and Hail in Nebraska, July 3, 2010
July 3, 2010 · NWS LBF · 5 events in 2 counties and zones
A cold front moving across the area was the focus for severe thunderstorm development the afternoon of July 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across the area was the focus for severe thunderstorm development the afternoon of July 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 1:28 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 1:28 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT SAT JUL 3 2010
.SYNOPSIS...
H5 TROUGH OVER WESTERN CONUS WITH STRONG WAVE LIFTING OUT OF THE
CENTRAL ROCKIES PER WV. AT THE SURFACE COLD FRONTAL BOUNDARY INTO
THE NORTHERN NEBRASKA PANHANDLE WITH SURFACE TROUGH EXTENDING INTO
THE SURFACE LOW OVER NORTHEAST COLORADO.
&&
.DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE NEAR TERM AND HAVE CONFIDENCE IN
THE FORECAST. ATMOSPHERE CONTINUES TO DESTABILIZE OVER THE
NEBRASKA PANHANDLE THIS AFTERNOON AND CONVECTION BEGINNING TO
FIRE. BEST DYNAMICS OVER THE PANHANDLE AND WESTERN NEBRASKA THIS
EVENING FOR SEVERE THEN TRANSITIONS TO HEAVY RAIN PRODUCERS AS THE
FRONT MOVES SLOWLY EAST TONIGHT. STORM MOTION AND ABUNDANT
RAINFALL WILL COMBINE FOR SOME AREAS OF POSSIBLE FLASH FLOODING
TONIGHT AND HAV ISSUED A FLASH FLOOD WATCH FOR NORTH CENTRAL
NEBRASKA. FFG IS ON THE HIGH SIDE BUT SOME 2 INCH RAINFALL REPORTS
ARE POSSIBLE OVER NORTH CENTRAL NEBRASKA BY TOMORRO MORNING.
SHOWERS WILL CONTINUE THROUGH THE MORNING AND THEN A BRIEF
REPRIEVE AS THE FRONT STALLS OUT OVER SOUTHWEST NEBRASKA KS NEBR
BORDER TOMORROW EVENING AND THEN NEXT WAVE MOVES ACROSS THE FRONT.
MAY BE SOME POTENTIAL AGAIN FOR FLASH FLOODING OVER SOUTHWEST
NEBRASKA. WILL EVALUATE IN THE AM WITH FRONTAL POSITION AT THAT
TIME. COOL AND RAINY TOMORROW WITH TEMPERATURES IN THE UPPER 70S
TO AROUND 80. FRONT WILL CONTINUE ALONG THE SOUTHERN BORDER WITH
RAIN CHANCES CONTINUED OVER THE SOUTH THROUGH MONDAY. ANOTHER COLD
FRONT WILL MOVE ACROSS THE AREA ON TUESDAY AND BRING THE CHANCE
FOR SHOWERS AND COOLER TEMPERATURES THROUGH MID WEEK.
&&
.AVIATION...
VFR CONDITIONS BOTH KVTN AND KLBF THROUGH THE EARLY EVENING WITH
FORPA AND THUNDERSTORMS LOWERING INTO MVFR CONDITIONS TRW WINDS
AND CIGS 7Z KLBF AND 3Z KVTN.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ004-005-022>024-035-056-057-094.
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH SUNDAY
MORNING FOR NEZ005>010-025>029.
&&
SHORT TERM/EXTENDED...POWER
AVIATION...KECK/SCHULTZ
Hazardous weather outlook, Jul 3, 2:25 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SAT JUL 3 2010
NEZ004>010-022>029-035>038-056>059-069>071-094-042130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
425 PM CDT SAT JUL 3 2010 /325 PM MDT SAT JUL 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING OVER THE
EASTERN NEBRASKA PANHANDLE...BUT AS THE STORMS MOVE INTO THE CENTRAL
AND NORTHERN SANDHILLS AFTER 700 PM CDT OR 600 PM MDT THEY WILL FORM
INTO A SOLID LINE. THE RESULTING COMPLEX OF STORMS WILL MOVE ACROSS
MUCH OF THE REST OF THE AREA DURING THE NIGHT...BUT AFTER SUNSET THE
MOST INTENSE STORMS WILL LIKELY BE OVER NORTH CENTRAL NEBRASKA.
SOME STORMS MAY BE SEVERE WITH A THREAT OF LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL ALONG AND WEST OF HIGHWAY 83.
EAST OF HIGHWAY 83 THE THREAT WILL TRANSITION TO DAMAGING WINDS AND
VERY HEAVY RAIN. THE HEAVIEST RAIN IS EXPECTED OVER NORTH CENTRAL
NEBRASKA...WHERE A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 PM CDT
THIS EVENING THROUGH SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL REMAIN POSSIBLE INDEPENDENCE DAY THROUGH MONDAY
AS THE COLD FRONT STALLS OUT NEAR THE KANSAS AND NEBRASKA BORDER.
ISOLATED SEVERE STORMS ARE POSSIBLE...BUT AGAIN THE MAIN THREAT WILL
BE THE POTENTIAL FOR HEAVY RAINFALL. A SLIGHT CHANCE OF STORMS WILL
CONTINUE THROUGH THE MIDDLE OF THE WEEK AS AN ACTIVE WEATHER PATTERN
WILL REMAIN IN PLACE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REPORTS OF HEAVY RAINFALL
WILL ALSO BE APPRECIATED.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
SCHULTZ
In the hours before
Local storm report, Jul 3, 1:44 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT SAT JUL 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 7 WSW GRANT 40.81N 101.85W
07/02/2010 PERKINS NE PUBLIC
A TRAINED SPOTTER OBSERVED SEVERAL GUSTNADOES THAT DID
DAMAGE AT THE WILSON FEED LOT. AT THE FEED LOT THE
GUSTNADOES DESTROYED A RAISED, OPEN FACED STORAGE
BUILDING. THE BUILDING FRAME SLAMMED INTO THE SOUTHWEST
CORNER OF A LARGE GARAGE. DAMAGE ALSO INCLUDED DESTROYING
AN EMPTY 1200 POUND STORAGE GRAIN BIN, MOVED A SCALE
HOUSE BUILDING APPROXIMATELY TWO INCHES ON ITS FOUNDATION
AND DAMAGED THE FOUNDATION TO A THIRD STORAGE BUILDING.
&&
TKECKEvent by event
2 thunderstorm wind, 1 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.
Tornado, Sheridan
- When
- July 3, 3:40 PM MST
- Where
- Sheridan County, 5.25 mi SSE of Rushville
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 42.650, -102.410
The public reported a tornado touchdown in a field. No damage or injuries were reported from the tornado touchdown.
Hail, Cherry
- When
- July 3, 5:25 PM CST
- Where
- Cherry County, 4.95 mi NE of Merriman
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.970, -101.630
Thunderstorm Wind, Cherry
- When
- July 3, 5:30 PM CST
- Where
- Cherry County, Merriman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -101.700
Thunderstorms produced severe criteria wind gusts in the Merriman area.
Funnel Cloud, Sheridan
- When
- July 3, 5:53 PM MST
- Where
- Sheridan County, 3 mi NE of Clinton
- Reported by
- Trained Spotter
- Coordinates
- 42.801, -102.308
Thunderstorm Wind, Cherry
- When
- July 3, 7:05 PM CST
- Where
- Cherry County, 8.36 mi NW of Wood Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -100.340
Thunderstorms produced severe criteria wind gusts to the southeast of the Valentine area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, July 3, 20102 deaths · 5 injured · 1 event
- Rip Current in South Carolina, July 3, 20101 death · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Iowa, July 3 to 5, 2010$300,000 · 20 events
- Flash Flooding and Hail in Nebraska, July 3, 2010$360,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in South Dakota, July 3, 2010$92,000 · 1 in hail · 11 events
- Damaging Winds in South Dakota, July 3, 201070 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 3, 20101 in hail · 4 events
- Flash Flooding in Texas, July 3 to 4, 20103 events
- Flash Flooding in New Mexico, July 3, 2010$9,000 · 2 events
- Hail in Wyoming, July 3, 20101.75 in hail · 2 events
- Waterspout in Gulf of Mexico, July 3, 20101 event
- Hail in North Dakota, July 3, 20101.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236440, 236441, 236442, 236452, 236443.